HomeAnswersPsychiatryanxietyWhy do I have dryness in my eyes after laser surgery in the eyes?

Can antidepressants cause emotional numbness?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 22, 2017
Reviewed AtJanuary 12, 2024

Patient's Query

Hello doctor,

I am a 36 year old male. 17 years ago, I began experiencing high levels of anxiety and depression. I was put on Zoloft. After about five years, I was moved to Lexapro as Zoloft was not working. After being on Lexapro for five years, I was moved to Pristiq. After 5 years on Pristiq, I finally had enough. With each of these medications, I had a very similar side effect. I became emotionally numb. Before going through this, I was a very active, outgoing individual. While on these medications, I became removed, uninterested, and experienced very little emotions. So, I decided to take an extensive test to identify if I had other mental health issues. The results came back that I do have general anxiety but, also ADHD. I was put on Adderall XR and I did not like it. It made me very irritable. I have stopped taking that. Now, my doctor has me on Wellbutrin while at the same time taking me off off Pristiq. I do feel a decent amount of the emotional numbness is gone since going to Wellbutrin. Here is my question: I feel like the Wellbutrin is helping the ADHD. I am not sure though if it is helping my anxiety and depression. What suggestion do you have regarding medication to tackle this? I am currently taking the Wellbutrin SR 100. Can you please help?

Hello,

Welcome to iclinq.com.

I have gone through your query and understand your concern. It is true that SSRIs (selective serotonin reuptake inhibitor) make the person emotionally blunt when on a long term use. In your case, SSRI (Zoloft and Lexapro) and Pristiq (Desvenlafaxine) are ineffective and making you emotionally numb. You are diagnosed with ADHD (attention deficit and hyperactivity disorder) and anxiety, and Adderall ( a combination of Amphetamine and Dextroamphetamine) makes you irritable. So, that did not help you as well. Now, over to your question. Wellbutrin is the second drug of choice in ADHD after psychostimulants. So, it will definitely help you. This drug is also effective in depression and it reduces the emotional numbness caused by SSRI. The doses of Wellbutrin can be increased up to 300 mg per day in divided doses. But, Wellbutrin is not effective in anxiety. So, to control anxiety you can try a beta-blocker like Propranolol or Benzodiazepine for the short term. Try meditation or cognitive behavioral therapy to manage anxiety in the long term. Thanks and regards.

Patient's Query

Hello doctor,

Thank you for the response. The doctor initially prescribed 150 mg of Wellbutrin. I cut that down because I felt too amped up. I am wondering if that is because of my anxiety. Do you think if I increased the Wellbutrin and added the Propranolol, It would reduce my depression and anxiety and address the ADHD as well?

Hello,

Welcome back to icliniq.com.

Yes, I do think that adding Propranolol will reduce your anxiety. Propranolol can be started from 10 mg twice a day and then increased according to the response and side effects if any. You can gradually increase the Wellbutrin (Bupropion) depending upon how you tolerate it. Secondly, try to do meditation, deep breathing or some type of relaxation techniques like Jacobson's progressive muscle relaxation (JPMR), so that anxiety may be reduced and these methods act independent of the drug therapy. In JPMR, the muscles of the body are first made to contract and then made to relax, starting from the muscle of head and neck gradually progressing towards the lower body. Each muscle contracts for a few seconds and then relax slowly taking more time compared to the contraction. For the breathing exercise, try to take a breath slow and deep. Practice this two to three times a day. Thanks and regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ramchandra Lamba
Dr. Ramchandra Lamba

Psychiatry

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

anxietyadhdamphetamine

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy